help with medication request for hashimotos

Hi,

I would be so grateful if someone who has had a similar experience could advise me. I am due too see my doctor on friday to discuss my latest TSH result (which was 4.03- ref range 0.35-5.5). A year ago I managed to convince him to run the TPO antibody and thyroglobulin antibody tests (TPO was 237- over 6 is considered positive. Thyroglobulin was 70- over 40 is considered positive) and as a result of them was referred to an endocrinologist (my TSH then was 5.88), free T4 16.6). Anyway to cut a long story short, he convinced me to wait-and-see regarding medication, and now here I am a year later feeling lousy as ever. My TSH as I mentioned at the start of this post is 4.03 and has ranged from 5.8 to 3.5 since I saw the endocrinologist (although it usually sits at about 4.6). I am going to try to convince this doctor to put me on a low dose of levothyroxine to see if it help me. Does anyone have any advice as to what that starting dosage should be? And given my TSH is usually between 4 and 5, should I start on a low dosage? Also, what side effects (if any) did you experience? Did you feel better after a few weeks? Any tips at all would be appreciated. I am so sick of feeling sick. Thanks so much

14 Replies

oldestnewest
  • Hi - Sorry to have to say this but I think your doc is either a sadist or completely unknowledgeable about thyroid issues. Don't worry - that's nothing new if you read this website! You should have been treated on your symptoms alone, never mind such a high TSH level. What was he/she waiting for!???

    I only found out by chance that all my health problems were due to hypothyroidism - now diagnosed as Hashimotos which you have as well with those antibodies! I've been taking levothyroxine now for about three months and I definitely feel better. Some days better than others though! I had a TSH level of 6.32 and started with 50 mcg. After a month I upped to 75 mcg and then last month upped again to 100 mcg. You have to raise by increments until you start to feel better. I didn't feel any side effects really except sometimes a slightly metallic taste which is nothing to worry about.

    I also felt noticeably better after starting to supplement vitamins B12 and D.

    So I would say start right away and you will slowly start to feel better. Keep reading this website - it will all eventually sink in - even with brain fog!!!

    Wishing you the best with your treatment.

  • Thanks for your reply. I totally agree, and my doctor says that he is waiting for me to be outside the reference range (TSH over 5.5) before he treats me. It seems so silly, because when my TSH was 5.8 I didn't feel any worse than I do now when it's 4.03! He has openly said that he doesn't know much about thyroid issues, which I suppose is a bit worrying. I am lad you got treatment and am pleased to hear that for you, your health has improved. He will probably (I suspect) start me on 25 mg.... Do you think this will be enough to make a difference? What should I do if he refuses to give me a higher dosage and my symptoms remain unchanged? Also, when you go back for blood tests do you take your levo beforehand? I honestly don't think that my doctor himself knows the answers to some of these questions!

  • Often a low starter dose leads to feeling worse as the thyroid produces less T4 having sensed the introduced T4. Some docs will not medicate until TSH is over 10.

    Do not take levo before a blood test.

  • Hi again - I just re-read your post and see that you are going to have to try and convince your doc to treat you. That being the case you could list all the symptoms you have - write them down and read it to the doctor. Also take your temperature every day until you see him/her. It will probably be very low which is a further symptom. I wish you luck! I had to tell my GP that I was considering IVF before they would refer me to the endocrinologist. Actually that was true but she wasn't going to until I told her that. Pretty scary!!! You could read the NICE guidelines before you go so you know what to say. I think they have to treat you with a TSH level that high if you have symptoms.

  • Thanks so much for taking the time to reply! I have written my gp a letter which i'm going to give to him, because, quite honestly, I find it hard to explain how I feel when I'm there. It's as if he doesn't believe that there is anything wrong with me if my TSH is under 5.5. I have felt so desperate and deflated with fatigue.... As if I can't live a normal life. Bluemaxx-- there is one thing that I would like to say to you--- If you do fall pregnant, be careful of your thyroid and watch out for signs of postpartum thyroiditis after delivery. I had it 5 years ago and have never been the same since. If you are crying and depressed all the time (like a typical bad day being hypo times ten) get your bloods tested straight away. With me, after delivery I was going crazy: cleaning the house, walking miles, feeling bouncy with energy and my heart would pound in my chest. I couldn't sleep and lost lots of weight (I am hyperthyroid) for about 4 months post delivery. Then I had a year of being so hypo that I can't even remember what happened. To this day, my husband and I look back on that year as the hardest of our married life. He said that I 'wasn't there'. I struggled to get out of bed, couldn't speak properly and basically felt like my life had come to an end.... postpartum thyroiditis is a horrible thing and you are more likely to get it if you have antibodies. I just wanted to warn you because nobody helped me and it's just chance and fortune that it all worked out in the end. Thanks for your tips. I am sending best wishes for your IVF- fingers crossed for you!

  • Oh poor you. It sounds as if you've been through the wars!! I just had lunch with a friend today who also has Hashimotos and she asked me if I ever had a hyper episode (I haven't) and then she described the same thing happening to her as you outline above. She said she lost about 20 pounds in one week. Really scary!!! But I have the opposite problem of unexplained weight gain (about a stone) even though I eat very healthily.

    I hope you don't mind me saying but you definitely need to start on levothyroxine as soon as possible and get your Vit B12, Vit D and iron tested too as you can be low on those with thyroid problems. To be honest everything I know (not much lol) was learned through reading this website. Thank you so much for your advice about pregnancy. I definitely will monitor my levels very carefully if I do get pregnant.

    Funnily enough, Ithink that my thyroid problem actually started when my son (only child) was born 16 years ago but was undiagnosed until recently. I remember sleeping whenever the baby slept and still feeling tired but my doc just said take an iron supplement!

    But I really am feeling much better now since taking the levothyroxine. I have also gone gluten free. I hope you start to feel better very soon too!

  • Food sensitivities can also be implicated:

    thyroidpharmacist.com/artic...

  • When you have a blood test, made sure it is early in the morning - before 9.0 am - and fasting - just drink water.

    If you are on thyroid hormone replacement (Levo) leave 24 hours between your last dose and the test. That way, you will get the highest TSH.

    Always have your blood test at around the same time. You cannot compare a test done at 8.30 am with a test done at 4 in the afternoon, because TSH drops throughout the day. And that, can make a huge difference to whether you get diagnosed or not.

  • Hey greygoose, thanks for that. I saw my doctor today and he has put me on 50mg levothyroxine. I have enough to last me for 8 weeks and he said I should phone in week 7 to make an appointment for bloods, but when I asked him if I should take my levo before the blood test he said yes! I am confused. Do you still think I shouldn't take it 24 hours before? What happens if I miss a day's worth of levo? Thanks for helping.

  • I absolutely think you should leave 24 hours between your last dose of Levo and the test! If not, he's capable of taking you off the Levo again!

    Doctors do not realise that taking the Levo in the hours just before the test will raise levels of T4 to extraodinary heights, because you are just measuring the dose you've just taken - it will still be in the blood - and not the amount you usually have in the blood. They really are pretty useless when it comes to thyroid.

    You won't miss a day's worth of Levo, because you will take it after the test. Levo is T4, which is a storage hormone. It basically just sits there waiting to be converted to T3, so, it doesn't really matter when you take it - or if you take a whole week's worth in one day! It's perfectly fine to take it a few hours late. :)

  • I understand! Thanks for explaining this. You have done a much better job than my doctor has at explaining this to me! Do you think that 50mg will be enough to help? I so desperately want to feel better. It is really upsetting but people like you on this site are so helpful.

  • 50 mcg (not mg!) is only a starter dose. You will no doubt need it increased after the test. You cannot take a full dose of hormone straight off, hormones have to start low and increase slowly. 25 mcg is the usual increase, followed by another test in 6 weeks time. :)

  • I just want to say that it was actually something you said, Greygoose, that gave me the confidence a few months ago to keep up this fight with my doctor. You have really helped me whether you know it or not.

  • Well, I'm very pleased to hear it! :D That makes it all worthwhile. Thank you.

You may also like...